Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stribild.. time to change to a different med?
Mar 30, 2013

As you can see, my creatinine clearance is within range but trending downwardly. I switched to stribild bec the sustiva in atripla was causing me some fogginess if I ever woke up during the middle of the night( rarely happens) I got excited with stribild because I thought it was a quad of 4 new meds, where it is really 3 meds and a booster. People talk about complera but I dont like that it must be with a full meal. After years of sustiva at bedtime,I am very used to bedtime meds. The reason I ask, is because I know my ID doc likes stribild and I want to be sure it serves me well. I used the cockroft-gault formula for my creat clearance and all seems well. Gilead says not to start if your cr clearance is less than 70 and discontinue when less than 50. Here are my values:

sept 2011 107.00 April 2012 106.00 oct 03, 2012 115.00 oct 08 2012 started stribild oct 31 2012 93.00 jan 24 2013 83.00 jan 31 2013 91.0 mar11 2013 88.5 What meds would you suggest? or would you continue with stribild or go back to atripla? VL always < 20, never high ever, and cd4 doing well and got a boost from stribid. to 900..

Response from Dr. Young

Hi and thanks for posting.

We are increasingly becoming aware of kidney health as people living with HIV live longer, and stay on HIV medications longer.

The medications in the combo regimen Stribild affect the measurements of kidney function in different ways. First, tenofovir is associated with small (usually insignificant) decreases (~5%) in glomerular filtration (GFR) and less commonly direct kidney toxicity (sometimes measured in GFR, but also by measuring protein in the urine). Next, the booster agent cobicistat is associated with decreased tubular reabsorption of creatinine (not a clinically significant issue) that causes an increase in the laboratory measurement of creatinine that isn't associated with kidney injury. Calculations of GFR rely mostly on measuring creatinine (an indirect, and incomplete marker of kidney function).

Based on the values that you've presented, it would seem that your GFR has decreased from about 100-110 to about 90. This decrease is well within the range that I'd expect from the cobicistat effect (or between 0.1 and 0.4 mg/dL increase in your serum creatinine measurement). I don't think that this warrants any change in your treatment; but as with all tenofovir-containing treatment, I'd continue to keep an eye on kidney function. Make sure that your doctor or care provider also runs periodic urinalysis to look for urinary protein.

For more information about monitoring kidney function, I'd suggest you and your provider look at the most recent New York State AIDS Institute Kidney Health Guidelines.

I hope that helps, BY



Previous
Starting Treatment or Delay a couple of weeks
Next
headache

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement